Tennessee, 2008

Damaging Wind in Tennessee, July 9, 2008

July 9, 2008 · NWS OHX · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in Dickson County on July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An isolated severe thunderstorm occurred in Dickson County on July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 9, 9:32 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 9:32 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CDT WED JUL 9 2008

.UPDATE...
BROKEN LINE OF STORMS CURRENTLY MOVING THROUGH METRO NASH. JUST A
FEW REPORTS OF HEAVY RAIN...ALBEIT BRIEF. FRONTAL BOUNDARY IN THE
UPR OH VLY WILL MOVE SOUTH AND SHOULD GET INTO EXTREME N MID TN
LATE IN THE DAY. BREAK IN PCPN N/NW OF BROKEN LINE SHOULD FILL IN
DURING THE AFTERNOON. LIKELY POPS ON TRACK...WITH SCT COVERAGE
FAR SOUTH. LOWERED HIGHS A TAD IN THE NORTH.

THE COULD BE A FEW STRONG TO SVR LATER IN THE DAY SOUTHEAST AND
POSSIBLY NEAR THE FRONT LATE. HOWEVER GFS H8 WIND MAX SHIFTS INTO
VA...SO WL KEEP SVR MENTION OUT OF ZONES.

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT WED JUL 9 2008/

DISCUSSION...
ANALYSIS SHOWING WEAK SFC PRE-FRONTAL BOUNDARY JUST NORTHWEST OF THE
MID-STATE EARLY THIS MORNING...WITH A WEAK SHORTWAVE ALOFT CROSSING
THAT GENERAL VICINITY. ONGOING CONVECTION NEAR TN/KY BORDER ASSOCIATED
WITH THESE FEATURES. FURTHER NORTHWEST...MORE WELL DEFINED COLD FRONT
CONTINUES TO RUN FROM THE GREAT LAKES TO THE CENTRAL PLAINS...WHICH
CONTAINS BETTER UPPER SUPPORT.

DEFINED COLD FRONT PROGGED TO PUSH SOUTHWARD TODAY AND REACH THE CWA
LATER THIS AFTERNOON. AIRMASS EXPECTED TO BECOME INCREASING UNSTABLE
WHILE DEEPER MOISTURE ADVECTION AND LL FORCING STRENGTHENS TOWARD
MIDDAY. THUS EXPECT SHOWERS/TSTORMS TO BECOME NUMEROUS THIS AFTERNOON
IN PEAK HEATING...AND REMAIN SCATTERED TO NUMEROUS TONIGHT...ESPECIALLY
SOUTH...AS FRONTAL BOUNDARY HANGS UP ACROSS THE CWA.

SOME QUESTION AS TO WHERE FRONTAL BOUNDARY AND DEEPER MOISTURE AXIS WILL
SET UP ON THURSDAY BUT SOUTH MIDDLE TN/NORTH AL LOOKS TO BE IN THE PRIME
LOCATION. PRESENCE OF THESE FEATURES PLUS GOOD AFTERNOON INSTABILITY
WILL SET THE STAGE FOR PRESUMABLY ANOTHER ROUND OF SCATTERED TO NUMEROUS
SHOWERS/STORMS...AGAIN PARTICULARLY SOUTH.

SAME SORT OF CONDITIONS EXPECTED FRIDAY/SATURDAY AS WELL HOWEVER EXPECT
A DECREASE IN COVERAGE OF CONVECTION SO WILL RUN WITH ONLY SMALL POPS.

MEDIUM RANGE CONTINUES TO SHOW FRONTAL BOUNDARY AND SIGNIFICANT UL TROUGH
AXIS DROPPING DOWN ACROSS THE AREA ON SUNDAY...LEADING TO ANOTHER INCREASE
IN CONVECTION. FRONT EXPECTED TO MOVE SOUTH OF THE AREA SUNDAY NIGHT SETTING
UP DRIER AND SLIGHTLY COOLER CONDITIONS MONDAY/TUESDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 9, 4:07 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED JUL 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AND THIS EVENING. THE MAIN THREAT WILL BE STRONG
GUSTY TO POSSIBLY EVEN DAMAGING WINDS. SMALL HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Jul 9, 12:14 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
114 PM CDT WED JUL 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-092200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
114 PM CDT WED JUL 9 2008

...ISOLATED STRONG STORMS EXPECTED THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON. SOME OF THESE STORMS WILL BE STRONG WITH
GUSTY WINDS OVER 40 MPH AND FREQUENT LIGHTNING. ALSO...RAINFALL
RATES EXCEEDING ONE INCH PER HOUR MAY LEAD TO LOCALIZED STREET
FLOODING. THE STORMS WILL MOVE TO THE EAST AT ABOUT 25 MPH.

BE READY TO MOVE INDOORS WHEN YOU HEAR THUNDER. IF YOU ARE CAUGHT
OUTSIDE IN A THUNDERSTORM...AVOID WATER AND ISOLATED TALL OBJECTS.
ALSO...DRIVERS SHOULD BE READY FOR SHARPLY REDUCED VISIBILITIES
FROM THE HEAVY RAINS OF THE STRONGER STORMS.

PEOPLE ACROSS THE MID STATE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES.

LV

The radar

The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
July 9, 1:07 PM CST
Where
Dickson County, 7 mi SE of Dickson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.008, -87.291

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110776.